Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Identifying Medication Problems

02/20/2000

Question:

How do you know if your child is taking too strong of a dose of Adderal?

Answer:

There is not one easy answer but I`ll tell you some of the variables I consider when adjusting stimulant medication. 1. I want a dose that does not give problematic side effects. Sometimes this means slowly (over days or weeks) increasing the dose as the person`s tolerance builds up to the side effect. Sometimes it means more quickly increasing the dose because the side effects are those we often see "dissappear" when the dose gets higher. This includes both side effects my patient notices and those I see such as high blood pressure or pulse increases that are symptomatic. 2. If someone has no problematic side effects and is achieving a good therapeutic effect on a specific dose, it is still often appropriate to see if a higher dose gives even more benefit. If a trial at a higher dose is no more of a problem but also gives no additional help, one should go back to the lower dose. 3. I also have a weight criteria. It is very rare for me to give doses greater than 0.8/kg for Ritalin or 0.65/kg for dexedrine or Adderall. Over the years I have had a few patients who slightly exceed these amounts but in each case it was very carefully thought through, very carefully monitored, and very necessary because of the tremendous problems ADD causes the person when not at that dose. Don`t get me wrong, very few of my patients are even at the 0.8 or 0.65 level. It is just a maximum I currently use based on the current medical literature.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati